Illinois, 2017

Flooding in Illinois, January 19 to 31, 2017

January 19 to 31, 2017 · NWS PAH · 3 events in 3 counties and zones

A very active weather pattern across the central United States led to minor flooding on the Wabash River and part of the Ohio River. While heavy rain did not occur in southern Illinois, there was enough rainfall in those basins to push several river gages above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A very active weather pattern across the central United States led to minor flooding on the Wabash River and part of the Ohio River. While heavy rain did not occur in southern Illinois, there was enough rainfall in those basins to push several river gages above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 18, 11:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 18, 11:20 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1120 PM CST Wed Jan 18 2017

.UPDATE...
Issued at 1120 PM CST Wed Jan 18 2017

Updated Aviation discussion for 06Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 249 PM CST Wed Jan 18 2017

The main concern in the short term portion of the forecast is a
storm system pivoting north northeast out of the southern Plains
Thursday and through the mid-Mississippi Valley Thursday night.
Ahead of it, winds will become easterly and lots of elevated
moisture will return to the region beginning late tonight. The
overall trend in the 12Z guidance is for a slower arrival time for
the elevated showers. The HRRR has been consistent in killing off
any light shower activity moving northeast out or Arkansas this
evening.

Generally followed the 12Z GFS and ECMWF for the placement of PoPs
for Thursday and Thursday night. The models are indicating a
pretty sharp western edge to the heavier rains, so western and
northwestern portions of the region may see a quick hit of some
showers late tonight and Thursday morning, and then dry out fairly
quickly.

The 12Z guidance is in decent agreement in developing some meager
elevated instability, so will keep a slight chance of thunder
going Thursday into Thursday evening. Do not feel that enhanced
rainfall rates will persist long enough at any one place to cause
much in the way of flash flooding. However, given the saturated
soil conditions across the region, and in particular, west
Kentucky, did give serious consideration to a Flood Watch for
Thursday.

6 hour FFG values over west Kentucky are well over 2 inches, so
the 1.25"-1.6" currently forecast over a 12 hour period in west
Kentucky should not cause major problems. The FFG may be a bit
optimistic, so will give the areal flood concerns a decent write
up in the HWO. The bulk of the rains should hold off until the
midnight shift forecast is complete, so there is still time for a
Watch or at least an SPS. Needless to say the forecast rainfall
will only aggravate river flooding across the region.

As this upper system lifts north and weakens, another storm system
will emerge into the central Plains Thursday night and Friday. It
will actually lift a warm front north through our area late
Thursday night and Friday. There could be some shallow instability
that could be just deep enough to support a few showers near the
front on Friday, so will have 20% PoPs over at least the
west/northwest half of the area through the day. Friday night
will actually be dry. Yeah!

For tonight, the low clouds have cleared over much of southern
Illinois, but thicker high clouds will keep things more cloudy
this evening than clear. The low clouds should lift back to the
north quickly by midnight, and despite easterly winds, a non-
diurnal temperature trend is a good bet. Much of the area will
likely see lows at some point this evening, with steady or
slightly warming temperatures after midnight.

It will be mild through the period, with the warmest conditions
expected behind the warm front on Friday. Much of the area should
climb above 60 Friday.

.LONG TERM...(Saturday through Wednesday)
Issued at 249 PM CST Wed Jan 18 2017

Main story in the long term period is the unseasonably warm
temperatures and a storm system that will impact our area over the
weekend.

The region will reside in southwest flow aloft on Saturday, with
warm, moist air being transported into the area. Weak forcing ahead
of energy moving into the Southern Plains on Saturday should result
in at least isolated to scattered showers through the day, although
many places may end up dry for most of the day. The main piece of
energy will move toward the area Saturday night through the 1st part
of Monday, with precip chances increasing during this time. The peak
time period for best areal coverage appears to be Sunday into Sunday
night. From Saturday afternoon thru Sunday, models are hinting at
enough instability for thunder potential. With sufficient MUCAPE,
marginally negative showalters, and LI's from 0 to -3, went ahead
and included slight chance of thunder. QPF from the weekend system
is expected to be highest over western KY (roughly 1-1.50"), to
around 0.50" across western and northwest counties.

The system is expected to pivot out of our area sometime on Monday,
although exact ending time is somewhat in question. Drier weather is
then expected Monday night into the day on Tuesday as upper level
ridging moves in. Discarded the 12Z ECMWF for now, as it came in wet
for Monday night/Tuesday morning for the 1st time and only model
showing it. Troughing over the western states will work east by
midweek, bringing a cold front into the area. Currently the best
forcing looks to be well north of our area, closer to the sfc low
track, and models aren't in great consensus on the amount of
moisture moving through our area. So for now only pops late in the
period are slight chance for Tuesday night.

As for temperatures, Saturday will be the warmest day with highs in
the 60s areawide. Would not be surprised to see a few locations
touch 70, especially if any breaks for sunshine occur. Record highs
may be challenged (Paducah: 70, Evansville: 71, Cape Girardeau: 68).
Temperatures will slowly migrate down heading into next week with
50s common Monday thru Wednesday, still some 10 degrees above
normal. There has been good consensus with long range guidance
hinting at a cooler pattern setting up later next week and possibly
lasting thru the end of the month, as troughing sets up over the
eastern half of the country.

&&

.AVIATION...
Issued at 1120 PM CST Wed Jan 18 2017

Open Gulf stream/fetch readily depicted by both Satellite/Radar
will lead to lowering CIGS and VSBYS tonight-tmrw, with IFR
conditions at times. Rain showers will overspread the area after
09Z from south to north. We will see the showers ending Thursday
late afternoon or evening at KCGI/KPAH but continuing at the
other sites.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jan 18, 3:16 PM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CST WED JAN 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
316 PM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS, SOUTHWEST INDIANA, WESTERN KENTUCKY, AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION THURSDAY INTO THURSDAY NIGHT. MORE THUNDERSTORMS ARE
FORECAST FROM SATURDAY AFTERNOON THROUGH SUNDAY. LIGHTNING AND
HEAVY RAINFALL WILL BE THE PRIMARY CONCERNS.

PERSISTENT RAINFALL OF AN INCH TO AN INCH AND A HALF IS EXPECTED
THURSDAY INTO THURSDAY NIGHT OVER WEST KENTUCKY...AND ANOTHER
INCH OR BETTER IS POSSIBLE OVER THE WEEKEND. WHILE THE HEAVY RAINS
ARE NOT EXPECTED TO RESULT IN FLASH FLOODING...SOME FLOODING OF
LOW-LYING AND POORLY DRAINED AREAS...AS WELL AS CLOGGED DRAINAGE
SYSTEMS IS POSSIBLE AS EARLY AS THURSDAY. THE ADDITIONAL RAINS
WILL ALSO LEAD TO SIGNIFICANT RISES ON ALREADY SWOLLEN CREEKS AND
RIVERS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY HEAVY
RAINFALL AND FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Gallatin

When
January 19, 2:00 AM CST to January 31, 11:59 PM CST
Where
Gallatin County, Shawneetown to 0.73 mi SW of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding occurred along the Ohio River. Mainly bottomland fields and surrounding low-lying areas were inundated. The boat ramp and parking lot at Old Shawneetown was under water.

Flood, Wabash

When
January 21, 9:00 AM CST to January 31, 6:00 PM CST
Where
Wabash County, 1.06 mi SE of Cowling to 3.03 mi SSW of Mt Carmel
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
38.310, -87.915

Minor flooding occurred along the Wabash River. Several local river roads were flooded. A few of those local river roads were closed by high water. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Agricultural losses were minimal because the flooding occurred outside the main growing season. Farmers moved livestock to higher ground. Many river cabins became inaccessible. Additional low cropland downstream of Mount Carmel began to flood. Backwater from the Wabash River affected gage readings on Bon Pas Creek near Browns.

Flood, White

When
January 21, 5:00 PM CST to January 31, 11:59 PM CST
Where
White County, 0.84 mi ENE of Garnerville to 0.85 mi SE of Garnerville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.124, -88.035

Minor flooding occurred along the Wabash River. The river overflowed onto some low ground, primarily farmland that was dormant during the winter season.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670693, 670701, 670708.